Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 3, NWS Binghamton, NY

March 10, 2011Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Mar 10, 2011, 6:33 PM EST for Luzerne County, Pennsylvania. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 10, 2011, 6:33 PM EST (23:33 UTC)
Expired
Mar 11, 2011, 12:30 AM EST
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 9:40 PM ESTFLASH FLOODAlbert, PACREEK OUT OF ITS BANKS IN RICE TOWNSHIP NEAR BLYTHEBURN ROAD IN THE VICINITY OF THE VALLEY STREAM MOBILE HOME PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 187 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
805 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WGUS51 KBGM 102333
FFWBGM
PAC079-110530-
/O.NEW.KBGM.FF.W.0003.110310T2333Z-110311T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
633 PM EST THU MAR 10 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 1230 AM EST

* AT 630 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNTAIN   
TOP...LARKSVILLE...NANTICOKE...RICE TOWNSHIP...THE WAPWALLOPEN CREEK 
AND WILKES-BARRE.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS 
IS LIKELY IN AND NEAR THESE LOCATIONS. 

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4125 7610 4126 7584 4106 7583 4106 7609

$$

DJP
1 follow-up statement
554 
WGUS71 KBGM 110257
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
957 PM EST THU MAR 10 2011

PAC079-110530-
/O.CON.KBGM.FF.W.0003.000000T0000Z-110311T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUZERNE PA-
957 PM EST THU MAR 10 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EST FOR
CENTRAL LUZERNE COUNTY...

AT 954 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAINFALL ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNTAIN   
TOP...LARKSVILLE...NANTICOKE...RICE TOWNSHIP...THE WAPWALLOPEN CREEK AND 
WILKES-BARRE.

FLOODING CONTINUES IN RICE TOWNSHIP NEAR BLYTHEBURN ROAD IN THE 
VICINITY OF VALLEY STREAM MOBILE HOME PARK. ADDITIONAL MODERATE TO 
HEAVY RAIN IS LIKELY PRODUCE MORE FLASH FLOODING...ESPECIALLY NEAR 
SMALLER CREEKS AND STREAMS. 

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 4125 7610 4126 7584 4106 7583 4106 7609

$$

HEDEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 3:52 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 10, 3:52 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EST THU MAR 10 2011

.SYNOPSIS...
LOCALLY HEAVY RAINFALL IS EXPECTED OVERNIGHT...AS A SLOW MOVING
COLD FRONT AND STORM SYSTEM...CROSS THE AREA. THESE DISTURBANCES
WILL MOVE EAST OF THE REGION ON FRIDAY...WITH STEADIER RAINFALL
DIMINISHING TO SCATTERED SHOWERS. THE WEEKEND WILL BE CHILLIER AND
UNSETTLED...WITH HIT AND MISS RAIN AND SNOW SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPDATED AS OF 330 PM... THE BULK OF THE RAINFALL IS STILL
EXPECTED TO OCCUR THIS PERIOD...AS A NEG TILT UPPER-LEVEL WV AND
ITS STG FORCING IMPACT CNTRL NY/NE PA. DEEP SSE FLOW SHOULD ADVECT
A HIGH MOISTURE CONTENT AMS INTO ERN PA/SRN NY...WITH BLENDED TPW
IMAGERY SHOWING PW VALUES AOA 1" ACROSS OUR NE PA COUNTIES LATE
THIS AFTN. CAT POPS FOR RAIN WILL REMAIN IN THE GRIDS
TONIGHT...WITH THE PROSPECTS FOR RA/+RA STILL ADVERTISED FROM
ABOUT I-81 EWD...SPCLY OVER THE POCONOS/WRN CATSKILLS. OUTSIDE OF
MINOR TWEAKS...WE STUCK CLOSE TO HPC QPF VALUES...WHICH HAVE 2+"
OVER MOST OF NORTHEAST PA AND OUR ERN NY COUNTIES THROUGH 12Z FRI.
HYDRO IMPACTS/CONCERNS WILL BE HIGHLIGHTED BELOW IN THE HYDRO
SECTION.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
UPDATED AS OF 340 PM... AN ACTIVE UPPER-LEVEL PATTERN WILL REMAIN OVER
THE REGION DURING THE SHORT TERM AS THE MAIN UPPER LOW BEGINS TO
EJECT EAST TOWARDS NEW ENGLAND FRI NGT. AS THE FIRST SYSTEM EXITS
TO OUR EAST...THE NEXT UPPER SHORTWAVE WILL BE DIGGING ACROSS THE
WESTERN GREAT LAKES AND UPPER MIDWEST. THAT SAID...ACCOMPANYING
SFC FEATURE WILL ALSO BE RACING EAST TOWARDS OUR REGION FRI NIGHT
AND H85 THETA-E FIELDS SUGGEST A WEAK WARM FRONT WILL LIFT NORTH
THROUGH OUR REGION AFTER 12Z SAT AS THE MAIN SFC LOW OCCLUDES TO
OUR NW. AS THIS OCCURS...ANY ONGOING RA/SN MIX SHOULD CHANGE OVER
TO ALL RA BY LATE SAT MNG AS SFC TEMPS RAISE WELL INTO THE LOWER
TO MIDDLE 40S. BY SAT NGT...COLD FRONT WILL RACE SOUTH ACROSS THE
REGION AS SFC HIGH PRESSURE NUDGES EAST FROM NORTH-CENTRAL
MANITOBA. AS THIS OCCURS...RA SHOULD CHANGE BACK OVER TO SN AS
TEMPS FALL OVERNIGHT. FOR WHAT ITS WORTH...QPF AMOUNTS LOOK RATHER
LOW AND THUS EXPECT SNOWFALL ACCUMS TO REMAIN LESS THAN AN INCH
ACROSS MOST AREAS. THE ONLY CAVEAT WILL BE ACROSS NORTHERN ONEIDA
COUNTY WHERE DEVELOPING LAKE EFFECT SNOW SHOWERS MAY PUT DOWN A
FEW INCHES OF NEW SNOW. BY SUN...LOW-LEVEL FLOW WILL BEGIN VEERING
AHEAD OF THE APPROACHING RIDGE AXIS. AS THIS OCCURS...LAKE EFFECT
SNOWBANDS SHOULD BEING SHIFTING SOUTH INTO THE WESTERN MOHAWK
VALLEY. MODEL QPF FIELDS SHOW DECREASING ACTIVITY AS DRIER AIR
BEGINS ADVECTING INTO THE REGION. WILL HAVE TO WATCH THE WESTERN
MOHAWK AND SUSQUEHANNA VALLEY REGIONS HOWEVER AS BUFR SOUNDINGS
MAINTAIN WELL ALIGNED NORTHWEST FLOW THROUGH THE DAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPDATED AS OF 3 PM... LINGERING LK EFFECT SNOW SHOWER EXPECTED
ACRS UPSTATE NY SUN NGT BHND A DEPARTING FRONTAL BNDRY. HIPRES
BUILDS IN RAPIDLY BHND WITH CLRNG SKIES AND LGT WINDS THRU MOST OF
TUESDAY. AS HIPRES BUILDS EAST OVR THE ATLANTIC, FLOW WL TURN OUT
OF THE SOUTH ONCE AGAIN AHD OF ANOTHER WK WV ROTATING THRU THE
MIDWEST. MAIN UL LOW DVLPS OVR THE DEEP SOUTH PER 12Z EC AND HEADS
OFF TO THE EAST WITH MINIMAL IMPACT ON CWA PCPN-WISE. THUS, ONLY
LGT RAIN AND/OR SNOW EXPECTED MID-WEEK AT THIS TIME. 12Z GFS ALSO
INDICATES A SMALL CHC FOR PCPN WED/WED NGT AHD OF UL WV. HWVR, GFS
STILL MUCH MORE ZONAL COMPARED TO EC WITH SUPPRESSED FLOW ACRS THE
DEEP SOUTH.

TEMPS WL MODERATE THRU THE EXTNDD AS SRLY FLOW AND STRONG MARCH SUN
WARMS TEMPS ABV NORMAL BY THE END OF THE LONG TERM. GRNLY FOLLOWED
HPC GUIDANCE WITH SOME WARMER GMOS NUMBERS BLENDED IN GIVEN THE TIME
OF YEAR AND SYNOPTIC PATTERN.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
WIDESPREAD MVFR CIGS EXPECTED THROUGH THE REMAINDER OF THE
AFTERNOON AS PRECIP SHIELD REMAINS OVER THE AREA. LATEST RADAR
TRENDS SHOWING A WELL DEFINED DRY SLOT ACROSS WESTERN NY AND THE
CENTRAL FINGER LAKES. ADDITIONALLY...RADAR ALSO SHOWING SOME
DOWNSLOPE DRYING ACROSS THE NORTHERN FINGER LAKES. THAT
SAID...MOST CONCENTRATED PRECIP NOT EXPECTED TO MOVE INTO THE
REGION UNTIL AFTER 00Z. AFTER THIS OCCURS...EXPECT WIDESPREAD IFR
CONDITIONS FOR MOST TERMINALS THROUGH THE OVERNIGHT HRS. BY FRI
MORNING...EXPECT SOME IMPROVEMENT FROM WEST TO EAST FOLLOWING
FRONTAL PASSAGE.

GUSTY WINDS TO REMAIN FROM THE SOUTHEAST THROUGH THE OVERNIGHT
HRS BEFORE SWINGING TO THE SOUTHWEST FOLLOWING FROPA TUE MORNING.
STRONG WINDS ALOFT WILL LEAD TO LOW-LEVEL WIND SHEAR CONCERNS AT
RME/SYR/AVP THROUGH THIS AFTERNOON.

OUTLOOK...

FRI TO FRI NGT...MVFR/IFR IN RAIN AND SNOW SHOWERS.

SAT...MVFR IN RAIN/SNOW...ESPECIALLY NY TERMINALS.

SAT NGT - SUN NGT...MVFR IN SNOW SHOWERS...ESPECIALLY NY TERMINALS.

MON...BECOMING VFR.

TUE...VFR.

&&

.HYDROLOGY...
UPDATED AS OF 345 PM... RA/+RA STILL ANTICIPATED THROUGH THE
OVERNIGHT PD...WITH BASIN AVG QPF OF 2-2.5" IN THE DELAWARE AND
ERN PTNS OF THE SUSQ DRAINAGE BASINS THROUGH 12Z FRI. SOMEWHAT
LESSER QPF VALUES OF 0.75-1.5" ANTICIPATED FARTHER N/W...ACROSS
THE CHEMUNG AND FINGER LKS DRAINAGE BASINS.

FLASH FLOODING WILL REMAIN A CONCERN OVERNIGHT...GIVEN TIME OF
YEAR AND THE ADDED RUNOFF FROM SNOW MELT. AS FAR AS THE MAIN STEM
RIVERS ARE CONCERNED...WE'RE STILL ANTICIPATING MINOR-MOD FLOODING
AT NUMEROUS POINTS IN THE SUSQ BASIN...AND A FEW PTS IN THE
CHEMUNG/UPPER DEL BASINS. WE COULD APPROACH MAJOR FLOODING AT
WILKES-BARRE. PROBABLY THE MAIN WILD CARD OVERNIGHT WILL BE THE
EXACT DEGREE OF SNOW MELT...WITH PROGGED SFC DEW PTS OF 40-45F
MOST PROBABLE. AS OF YET...NO RIVER FLOOD WARNINGS HAVE BEEN
ISSUED...AS WE'RE WAITING FOR MORE SIG RISES TO BEGIN...AND GET A
BETTER READ ON TIMING/MORE DEFINITIVE CREST HGTS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH FRIDAY EVENING FOR PAZ038>040-043-044-047-
     048-072.
NY...FLOOD WATCH THROUGH FRIDAY EVENING FOR NYZ009-015>018-022>025-
     036-037-044>046-055>057-062.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...CMG/MLJ
LONG TERM...PVN
AVIATION...CMG
HYDROLOGY...MLJ
Hazardous weather outlook, Mar 10, 3:54 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EST THU MAR 10 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-112100-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
354 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:12 PM ESTFlash Flood WarningBGMBradford, Wyoming6 hr
Mar 10, 6:18 PM ESTAreal Flood AdvisoryBGMLuzerne6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.